Kansas, 2009

Hail in Kansas, September 30, 2009

September 30, 2009 · NWS TOP · 3 events in 2 counties and zones

The low level jet helped to trigger showers and thunderstorms during the overnight hours of September 30th into early October 1st. A few of the storms produced hail over one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The low level jet helped to trigger showers and thunderstorms during the overnight hours of September 30th into early October 1st. A few of the storms produced hail over one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 30, 5:20 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 30, 5:20 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED SEP 30 2009

.UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAFS.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
WHETHER TS WILL MOVE OVER THE TERMINALS IS STILL IN DOUBT WITH
RUC/NAM/GFS FORECAST SOUNDINGS SHOWING PRETTY DRY LAYER AT 700MB.
SFC BASED STORMS LOOK UNLIKELY AND PARCELS AROUND 700MB WILL LIKELY
NEED TO BE LIFTED AT LEAST 100MB TO SATURATION. SO QUESTION IS
WHETHER DYNAMIC FORCING WITH ISENTROPIC UPGLIDE WILL BE ENOUGH FOR
ELEVATED STORMS. THERE SHOULD BE SOME STORMS AROUND BUT CERTAINTY IN
COVERAGE LEADS ME TO MAINTAIN VCTS AT THIS TIME. CONTINUED LOW LEVEL
MOISTURE ADVECTION BELOW 850 SHOULD ALLOW MVFR CIGS TO DEVELOP AFTER
06Z. LATEST MODELS CONTINUE TO BE PROGRESSIVE...SO HAVE TRENDED
TIMING OF PREVIOUS FORECAST UP A COUPLE HOURS.

WOLTERS

&&

.PREV DISCUSSION.../349 PM CDT WED SEP 30 2009/
DEEP H5 TROUGH NOW MAKING ITS WAY ACROSS THE CENTRAL ROCKY MOUNTAINS
AND ASSOCIATED SURFACE LOW IN THE LEE OF THE ROCKIES ARE BEGINNING
TO TAKE SHAPE THIS AFTERNOON. WINDS WILL REMAIN GUSTY THROUGH THE
NIGHT AS THE SURFACE PRESSURE GRADIENT CONTINUES TO TIGHTEN AND THE
SFC LOW MOVES OUT ON TO THE PLAINS. MOISTURE RETURN HAS BEGUN IN
EARNEST AHEAD OF THIS LOW PRESSURE WITH 60 DEWPOINTS INTO NORTH
CENTRAL KANSAS THIS AFTERNOON AND 65 DEWPOINTS INTO NORTH CENTRAL
OKLAHOMA. EXPECT THIS NARROW MOISTURE PLUME TO CONTINUE TO ADVECT
NORTHWARD OVERNIGHT AS 60 KT LLJ KICKS UP.

MID LEVEL LAPSE RATES WILL STEEPEN OVERNIGHT ABOVE BROAD WARM AIR
ADVECTION ASSOCIATED WITH THE LLJ. ELEVATED INSTABILITY WILL DEVELOP
IN THE FORM OF 500 TO 1500 J/KG MUCAPE LIFTED FROM A LAYER BETWEEN
800 AND 700 HPA. MODEL SOUNDINGS INDICATE THAT SOME CIN WILL NEED TO
BE OVERCOME IN ORDER TO INITIATE THIS CONVECTION BUT THE MAGNITUDE
OF THE LLJ AND ISENTROPIC UPSLOPE FLOW WILL LIKELY OVERCOME ANY
INHIBITION...ESPECIALLY WHERE ISENTROPIC CONVERGENCE IS MAXIMIZED.
THAT SAID...THE BEST CHANCES WILL BE OVER EXTREME NORTHERN AND
NORTHEASTERN KANSAS BTWN 06 AND 14 UTC...AND EVEN BETTER CHANCES
WILL EXIST FARTHER NORTHEAST ACROSS IOWA.

A FEW ELEVATED STORMS MAY BE ONGOING AFTER SUNRISE THURSDAY. ASIDE
FROM THIS ACTIVITY...CLOUD COVER SHOULD BE FAIRLY DENSE AND WILL ACT
TO KEEP INSTABILITY RELATIVELY LOW OUT AHEAD OF THE COLD FRONT.
RECENT MODEL RUNS HAVE SPED UP THE FRONTAL PROGRESSION TO THE EXTENT
THAT IT WOULD BE OUT OF THE AREA BEFORE SURFACE BASED CONVECTION
WOULD BE POSSIBLE. A FEW OF THE HIGH RES MODELS DO STILL KEEP A
SLIGHTLY SLOWER COLD FRONTAL PROGRESSION WHICH WOULD PUSH THE FRONT
OUT OF THE AREA BY AROUND 19 TO 20 UTC. REGARDLESS OF TIMING...FEEL
THAT THE BEST CHANCE OF ANY SEVERE WEATHER WILL BE OVER EASTERN
PORTIONS OF THE CWA...AND SOME FAIRLY SIGNIFICANT INHIBITION WILL
REDUCE THE TORNADO THREAT TO NEAR ZERO. EVEN WITH INHIBITION...
MAGNITUDE OF FORCING SHOULD NOT HAVE MUCH TROUBLE INITIATING
CONVECTION IMMEDIATELY ALONG THE FRONTAL BOUNDARY BY MID MORNING.
STRONG WEST WINDS WILL KICK UP BEHIND THE FRONT...AND LAST THROUGH
THE DAY ON THURSDAY WITH SHARPLY COOLER TEMPERATURES. BB

STRONG UPPER TROUGH CLOSES OFF AND SLOWS DOWN OVER THE WESTERN
GREAT LAKES THURSDAY NIGHT INTO FRIDAY. THIS KEEPS US IN NW FLOW
BOTH AT THE SURFACE AND ALOFT THROUGH FRIDAY NIGHT. PV LOBE
ROTATING AROUND UPPER LOW BRINGS LIFT AND A CHANCE OF SHOWERS FOR
FAR NORTHEAST KS FOR FRIDAY INTO FRIDAY EVENING. SURFACE RIDGE THEN
MOVES ACROSS ERN KS ON SATURDAY WITH COOL TEMPS...BUT MUCH LIGHTER
WINDS.

DEEP UPPER LOW TRAVERSES INTO THE INTERMOUNTAIN WEST ON SUNDAY
AND LEE LOW DEVELOPS DURING THE AFTERNOON. INCREASING WARM AIR
ADVECTION AT THAT POINT BRINGS IN THE FIRST SMALL CHANCE FOR SHOWERS
AND THUNDERSTORMS SUNDAY AFTERNOON. AFOREMENTIONED UPPER TROUGH
THEN GETS KICKED OUT BY ANOTHER SHORTWAVE...BRINGING THUNDERSTORM
CHANCES TO EASTERN KANSAS FOR SUNDAY NIGHT THROUGH AT LEAST MONDAY
NIGHT.

SHOWERS MAY LINGER INTO TUESDAY MORNING AS SYSTEM MOVES OFF THE
THE EAST. CONSIDERABLE UNCERTAINTY EXISTS FOR EVOLUTION OF WEATHER
PRODUCING SYSTEMS FOR TUESDAY INTO WEDNESDAY AS GFS AND ENSEMBLE
ARE NOT AT ALL SIMILAR BY THAT TIME...AND GFS ENSEMBLE SHOWS VERY
LARGE STANDARD DEVIATION IN MID TROPOSPHERIC HEIGHT FIELDS. AT THIS
TIME HAVE GONE DRY FOR WEDNESDAY...BUT THIS COULD EASILY CHANGE. GDP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 30, 7:14 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT WED SEP 30 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-020115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
814 PM CDT WED SEP 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP MANLY AFTER MIDNIGHT ACROSS
NORTHEAST AND PARTS OF EAST CENTRAL AND NORTH CENTRAL KANSAS. A
FEW STORMS MAY BE CAPABLE OF PRODUCING HAIL...BUT CONDITIONS DO
NOT APPEAR TO BE AS FAVORABLE FOR WIDESPREAD LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL MOVE THROUGH EASTERN KS THROUGH THE
MORNING WITH THUNDERSTORMS EXITING KANSAS BY EARLY AFTERNOON
THURSDAY. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BE
STRONG AND PRODUCE HAIL AND GUSTY WINDS OVER EAST CENTRAL AND
NORTHEAST KANSAS THROUGH THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LESS LIKELY FOR TONIGHT AND THURSDAY.

WOLTERS

The radar

The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Nemaha

When
September 30, 10:30 PM CST
Where
Nemaha County, 7 mi S of Oneida
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.769, -95.920

Hail, Pottawatomie

When
September 30, 10:47 PM CST
Where
Pottawatomie County, 2 mi WNW of Emmett
Measured
1.5 in hail
Reported by
Public
Coordinates
39.311, -96.085

Public estimated 1.5 inch hail.

Hail, Pottawatomie

When
September 30, 10:47 PM CST
Where
Pottawatomie County, 1 mi NW of Emmett
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -96.063

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196043, 196038, 196041.